Alert archive / New Mexico / Special Weather Statements in 2023
Special Weather Statement, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this special weather statement at May 31, 2023, 10:21 PM MDT for Lea County, New Mexico. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2023, 10:21 PM MDT (04:21 UTC)
- Expired
- May 31, 2023, 10:45 PM MDT
- In force
- 24 min
- Issued by
- NWS Midland/Odessa, TX
- Hail
- 0.50 in
- Wind
- 55
County Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 116 km from the middle of the area, began a volume at 04:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 4.4 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 809 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 2023 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.1
The text
As transmitted.
448
WWUS84 KMAF 010421
SPSMAF
Special Weather Statement
National Weather Service Midland/Odessa TX
1021 PM MDT Wed May 31 2023
NMZ033-034-010445-
Southern Lea County NM-Central Lea County NM-
1021 PM MDT Wed May 31 2023
...A strong thunderstorm will impact portions of southeastern Lea
County through 1045 PM MDT...
At 1020 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Jal, moving northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eunice, Jal, Jal Airport, Eunice Airport and Oil Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3212 10355 3227 10361 3262 10308 3208 10307
TIME...MOT...LOC 0420Z 236DEG 31KT 3223 10345
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
$$
10What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at May 31, 5:32 PM MDT, 4 hours 49 minutes earlier.
Area forecast discussion, May 31, 5:32 PM MDT, 4 hours 49 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 632 PM CDT Wed May 31 2023 ...New AVIATION... .SHORT TERM... (This afternoon through Thursday night) Issued at 154 PM CDT Wed May 31 2023 Surface observations show a dryline cutting across the western reaches of Eddy County and snaking southward along the windward side of the Davis Mountains. Best areas for convection to develop this afternoon and early evening will be over eastern Eddy County, down along the Pecos River Valley stretching into portions of Pecos County, and portions of the western Permian Basin. Current mesoanalysis shows MLCAPE on the order of 1000-1500 (J/kg) across those areas collocated with steep (8+ C/km) mid level lapse rates. Hail and damaging winds will be the main threats with any severe storms that do form. Effective shear is also high enough that supercells could develop with any discrete storms meaning there is a low end threat for tornado development, mainly across Eddy and Lea counties. Storms that develop this afternoon will move mainly northeasterly through tonight as a weak upper level short wave moves into the area and guides storms towards the northern portions of the Permian Basin. Rain chances linger into late tonight with showers and storms ending around or just after midnight. Temperatures overnight settle in the 60s for most with a few spots in the mid to upper 50s. A brief break in shower and storm activity will be seen for Thursday with best chances remaining across the northern and northeastern Permian Basin. Highs are a tad cooler than the previous few days in the upper 80s to low 90s area wide. Mainly quiet on Thursday night with lows once again settling into the 60s. && .LONG TERM... (Friday through Tuesday) Issued at 154 PM CDT Wed May 31 2023 On Friday, a secondary short wave on the heels of Thursday's wave will be translating eastward along the US/MX border, and will be the main driving force behind strong to severe thunderstorms Friday afternoon. At the surface, persistent southeasterly flow will maintain ample low-level moisture, with a dryline progged to mix eastward and sharpen in the vicinity of the TX/NM state line by early afternoon. As temperatures climb into the 80s and lower 90s, instability to the east of the dryline on the order of 2000-3000 J/kg will be more than sufficient for convection, with the short wave's attendant 500 mb jet yielding around 40 kts of effective shear. Thus, as the short wave traverses the region Friday afternoon and evening, strong to severe thunderstorms are expected to develop along the dryline during peak heating, with storms then moving eastward through late afternoon and early evening. All severe weather hazards will be possible, including large hail, damaging winds, and even tornadoes. Additionally, frequent lightning and heavy rain will accompany storms, with heavy rain resulting in potential flooding and flash flooding concerns. Thus, those with plans this Friday will need to remain vigilant and stay weather aware, and have multiple ways to receive warnings as well as a plan for shelter if severe weather threatens. The unsettled pattern will continue through the weekend, with the best chance of storms Saturday remaining across eastern areas where moisture will be better. Late Sunday, precipitation chances will expand across much of the area as southeasterly surface flow shifts to the east, resulting in an increased upslope component against the higher terrain to the west. Beyond Friday's short wave, there aren't additional clear signals that would indicate organized severe weather, though any passing shortwave in the southwesterly flow aloft could generate storms during peak heating, especially in the vicinity of the higher terrain and any remnant boundaries left from prior convection. And, any storm that develops would have the potential to become strong or severe, capable of hail and gusty winds. Storm chances linger into early next week as the upper pattern indicates weak ridging once again developing over or nearby the region, with another short wave to the west and a larger-scale trough to the east, a repeat of what we've seen over the past week. As far as temperatures are concerned, below normal temperatures will remain the rule, with highs in the 80s for most locations each day through the extended, with 90s focused closer to the Rio Grande. && .AVIATION... (00Z TAFS) Issued at 624 PM CDT Wed May 31 2023 At tail end of severe wx event but still have some lingering showers and storms across SE NM and the Upper Trans Pecos that should be gone in an hour or two. Expect SE wind to remain gusty much of the night... VFR but will have to monitor possible development of low clouds in the morning near MAF. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 67 87 66 83 / 20 10 10 60 Carlsbad 62 91 61 90 / 40 0 0 10 Dryden 68 90 69 91 / 0 0 0 20 Fort Stockton 65 93 66 92 / 20 10 10 30 Guadalupe Pass 61 83 61 83 / 30 0 0 0 Hobbs 61 88 61 83 / 60 10 10 40 Marfa 54 87 55 87 / 20 0 10 10 Midland Intl Airport 66 88 66 86 / 20 10 10 50 Odessa 67 89 67 86 / 20 10 10 40 Wink 66 94 66 93 / 40 0 10 30 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...93 LONG TERM....84 AVIATION...72
Hazardous weather outlook, May 31, 12:54 PM MDT, 9 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 154 PM CDT Wed May 31 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-011900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 154 PM CDT Wed May 31 2023 /1254 PM MDT Wed May 31 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. Isolated to scattered thunderstorms are possible over much of the area this afternoon and evening. A slight risk of severe thunderstorms exists over southeast New Mexico and immediately adjacent portions of west Texas. These thunderstorms may pose a risk for torrential rainfall, damaging winds, large hail, and perhaps a tornado or two. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Daily thunderstorm chances during the afternoon and evening continue across the region. Each day will have the potential for strong to severe thunderstorms capable of producing torrential rainfall, strong winds, and hail. Currently, the greatest threat for severe thunderstorms looks to be on Friday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Local storm report, May 31, 5:12 PM MDT, 5 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
612 PM CDT Wed May 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM Tstm Wnd Dmg 12 W Hobbs 32.73N 103.37W
05/31/2023 Lea NM Emergency Mngr
Lea County EM reports roof ripped off and
downed powerline poles at HWY 62 and
Arkansas Junction west of Hobbs. Exact
location and time estimated by radar.
0518 PM Tstm Wnd Dmg Hobbs 32.73N 103.16W
05/31/2023 Lea NM Emergency Mngr
Lea County EM reports multiple downed power
poles along Highway 18 in Hobbs. Exact
location and time estimated by radar.
0522 PM Tstm Wnd Dmg 4 S Lovington 32.89N 103.35W
05/31/2023 Lea NM Emergency Mngr
Lea County EM reports multiple downed power
poles along Arkansas Junction and Stiles Rd
south of Lovington. Exact time estimated by
radar.
0532 PM Tstm Wnd Dmg 5 E Lovington 32.95N 103.26W
05/31/2023 Lea NM Emergency Mngr
Lea County EM reported barn flying into
vehicle along Highway 83 east of Lovington.
Exact location and time estimated by radar.
&&Special weather statement, May 31, 5:32 PM MDT, 4 hours 49 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
632 PM CDT Wed May 31 2023
TXZ059-060-067-010015-
Loving TX-Ward TX-Winkler TX-
632 PM CDT Wed May 31 2023
...A strong thunderstorm will impact portions of northwestern Ward,
southwestern Winkler and southeastern Loving Counties through 715 PM
CDT...
At 632 PM CDT, Doppler radar was tracking a strong thunderstorm over
Barstow, or 9 miles northeast of Pecos, moving north at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Barstow.
This includes Interstate 20 between mile markers 50 and 62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.
&&
LAT...LON 3146 10319 3144 10344 3175 10347 3169 10316
TIME...MOT...LOC 2332Z 192DEG 11KT 3149 10338
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
88Special weather statement, May 31, 7:28 PM MDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
828 PM CDT Wed May 31 2023
TXZ067-068-010215-
Crane TX-Ward TX-
828 PM CDT Wed May 31 2023
...A strong thunderstorm will impact portions of northeastern Ward
and northwestern Crane Counties through 915 PM CDT...
At 828 PM CDT, Doppler radar was tracking a strong thunderstorm near
Thorntonville, or near Monahans, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Monahans, Thorntonville, Wickett and Roy Hurd Memorial Airport.
This includes Interstate 20 between mile markers 70 and 85.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.
&&
LAT...LON 3140 10298 3154 10307 3164 10285 3149 10269
TIME...MOT...LOC 0128Z 238DEG 14KT 3151 10295
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
88Special weather statement, May 31, 8:39 PM MDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
939 PM CDT Wed May 31 2023
NMZ028-033-034-TXZ059-273-010330-
Southern Lea County NM-Eddy County Plains NM-Central Lea County NM-
Loving TX-Eastern Culberson County TX-
939 PM CDT Wed May 31 2023
...A strong thunderstorm will impact portions of southeastern Eddy,
southern Lea, northwestern Reeves, northeastern Culberson and
northwestern Loving Counties through 1030 PM CDT/930 PM MDT/...
At 938 PM CDT/838 PM MDT/, Doppler radar was tracking a strong
thunderstorm 8 miles south of Malaga, or 23 miles southeast of
Carlsbad, moving northeast at 25 mph. A separate storm was located
northwest of Jal in Lea County.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Loving, Malaga and Red Bluff Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southeastern New Mexico...and western and southwestern
Texas.
&&
LAT...LON 3249 10382 3258 10348 3244 10322 3207 10321
3198 10395 3199 10395 3198 10397 3200 10399
3200 10402 3197 10403 3196 10408 3220 10426
TIME...MOT...LOC 0238Z 239DEG 21KT 3211 10402
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
88Local storm report, May 31, 10:16 PM MDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
1116 PM CDT Wed May 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Tstm Wnd Gst 11 NNW Slash Ranch 31.98N 103.67W
05/31/2023 M77 MPH Loving TX Mesonet
Mesonet station FW9691 Mentone.
0430 PM Tstm Wnd Gst 19 WNW Jal 32.19N 103.51W
05/31/2023 M65 MPH Lea NM Mesonet
Mesonet station FW9690 Jal.
&&Special weather statement, May 31, 10:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1021 PM MDT Wed May 31 2023
NMZ033-034-010445-
Southern Lea County NM-Central Lea County NM-
1021 PM MDT Wed May 31 2023
...A strong thunderstorm will impact portions of southeastern Lea
County through 1045 PM MDT...
At 1020 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Jal, moving northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eunice, Jal, Jal Airport, Eunice Airport and Oil Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3212 10355 3227 10361 3262 10308 3208 10307
TIME...MOT...LOC 0420Z 236DEG 31KT 3223 10345
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
10The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 6:10 PM MDT | Severe Thunderstorm Warning | MAF | Ward | 35 min |
| May 31, 6:18 PM MDT | Tornado Warning | MAF | Pecos, Reeves, Ward | 27 min |
| May 31, 6:44 PM MDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves, Ward | 46 min |
| May 31, 7:28 PM MDT | Special Weather Statement | MAF | Ward | 47 min |
| May 31, 8:39 PM MDT | Special Weather Statement | MAF | Loving | 51 min |
| Jun 1, 7:46 AM MDT | Special Weather Statement | MAF | Dawson | 44 min |
| Jun 1, 2:22 PM MDT | Flash Flood Warning | MAF | Borden, Scurry | 3 hr |
| Jun 1, 2:39 PM MDT | Special Weather Statement | MAF | Borden | 51 min |
| Jun 1, 2:45 PM MDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 45 min |
| Jun 1, 3:23 PM MDT | Flash Flood Warning | MAF | Borden, Dawson | 3 hr |
| Jun 1, 3:29 PM MDT | Severe Thunderstorm Warning | MAF | Borden | 61 min |
| Jun 1, 4:34 PM MDT | Special Weather Statement | MAF | Mitchell | 41 min |
| Jun 1, 5:42 PM MDT | Special Weather Statement | MAF | Borden | 48 min |
Nearby
Special Weather Statements in New Mexico, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.